Montana, 2004

Flash Flood and Hail in Montana, July 7, 2004

July 7, 2004 · NWS GGW · 7 events in 4 counties and zones

Law enforcement reported flash flooding along BIA Route one near Calais Hill 4 miles west of Fort Kipp.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$1.8 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Law enforcement reported flash flooding along BIA Route one near Calais Hill 4 miles west of Fort Kipp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 1:30 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT WED JUL 7 2004

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
FORECAST PATTERN STILL SHAPING UP AS EXPECTED THROUGH THE
SHORT TERM PERIOD AS AN UPPER LEVEL LOW CONTINUES TO APPROACH
NORTHEAST MONTANA. ASSOCIATED SURFACE TROUGH LYING ALONG WESTERN
EDGE OF FORECAST AREA. COLD FRONT STILL SCHEDULED TO PASS ON THROUGH
YET THIS EVENING IN GGW...AND LATER TONIGHT IN THE SOUTHEAST.
SPECIAL 18Z GGW SOUNDING NOT SHOWING THE GREATEST POTENTIAL FOR
SEVERE WEATHER...BUT WITH MORE TIME FOR ADDITIONAL HEATING
TODAY...STILL POSES A THREAT. SATELLITE ESTIMATED LIFTED INDEX
CONTINUES TO DROP WHILE PRECIPITABLE WATER VALUES AND CAPE
INCREASES. BEST CONVERGENCE SEEN IN THE EAST...AND WESTERN EDGE OF
THE FORECAST AREA NOT AS UNSTABLE SO SEVERE THREAT LESS THERE. AT
ANY RATE...WILL LEAVE A MENTION OF POSSIBLE SEVERE STORMS THROUGH
THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN
STILL A POSSIBILITY.

LATER TONIGHT...STRONG SUBSIDENCE BEHIND SYSTEM SHOULD ALLOW THINGS
TO CLEAR OUT RATHER QUICKLY. HAVE TAPERED POPS AND ADJUSTED FORECAST
ACCORDINGLY. BY FRIDAY...SYSTEM BECOMES STACKED AND REMAINS CENTERED
IN CENTRAL SASKATCHEWAN. COOLER AIR CONTINUES TO WORK IN AND
TEMPERATURES WILL REMAIN BELOW AVERAGE IN THE 70S.

FOR FRIDAY...WARMER AIR BEGINS TO WORK BACK IN AS SYSTEM BEGINS TO
SLOWLY SHIFT EAST AND LIFT NORTH. MODELS HINTING THAT ANOTHER
SHORTWAVE MAY RESULT IN INCREASED INSTABILITY IN THE SOUTHEAST
CORNER EARLY FRIDAY MORNING THROUGH AFTERNOON AND LEFT SOME LOW POPS
TO COVER THIS. MODELS HAVE SHIFTED IT EAST...BUT RELUCTANT TO REMOVE
POPS COMPLETELY. JAZ

..LONG TERM...FRIDAY NIGHT THRU WEDNESDAY...
THE UPPER AIR TRANSITIONS INTO A PATTERN THAT IS VERY TYPICAL OF
MID-SUMMER AND USUALLY DOES TAKE PLACE THIS TIME OF YEAR. MODELS
SHOW THIS WEEKS UPPER LOW WILL SPLIT WITH ONE PART MOVING EAST OUT
OF THE AREA ACROSS SOUTHERN CANADA...THE OTHER PART BECOMES
STATIONARY AND WEAKENING ALONG THE OREGON COAST. THIS PUTS NE MT IN
A SW FLOW ALOFT...BUT WITH BUILDING 500 MB HEIGHTS. THERE WILL BE
WEAK SHORTWAVES AT LEAST...BUT IN THIS PATTERN AND TIME PERIOD
PREFER TO GO WITH A BROADBRUSH PATTERN OF ISOLATED THUNDERSTORMS
EACH DAY. EVENTUALLY...THE LOW ON THE OREGON COAST WEAKENS AND FILLS
AND IS REPLACED BY A DEEPER LOW FURTHER OFFSHORE. THIS ALLOWS THE
FLOW ALOFT TO TURN A LITTLE MORE WESTERLY LATE IN THE PERIOD AS A
LARGE SPRAWLING UPPER HIGH OVER THE SOUTHERN PART OF THE COUNTRY
EXPANDS WEST AND NORTH. MODELS ARE ALL QUITE CONSISTENT RUN TO RUN
AND WITH EACH OTHER WITH THESE IDEAS. THIS REDUCES THE THREAT OF
THUNDERSTORMS LATE IN THE PERIOD...BUT WILL PASS TO NEXT SHIFT FOR A
SECOND CLOSER LOOK BEFORE DROPPING DAY 6 AND 7 POPS.

500 MB HEIGHTS AVERAGE 580 DM...THICKNESSES IN LOW 570S WITH VERY
LITTLE CHANGE THRU THE PERIOD. THIS WILL PRODUCE HIGHS ABOUT
NORMAL...WHICH IS WELL INTO THE 80S. SURFACE PRESSURE GRADIENTS ARE
WEAK MOST OF THE TIME FOR GENERALLY LIGHT WINDS AS WELL. SIMONSEN

&&

.GGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 4:56 AM MST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
556 AM MDT WED JUL 7 2004

MTZ016>024-059>062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-
PETROLEUM-RICHLAND-SHERIDAN-SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-
556 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL
INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-081200-
DAWSON-PRAIRIE-WIBAUX-
556 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL
INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN A
POSSIBILITY THURSDAY...WITH THE POTENTIAL FOR SOME THUNDERSTORMS TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DNS

In the hours before

Local storm report, Jul 7, 5:51 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             11 N VIDA               47.99N 105.49W
07/07/2004  0.25 INCH        MCCONE             MT   TRAINED SPOTTER

            HEAVY RAIN AND 30 MPH WIND GUSTS

&&

ST
Local storm report, Jul 7, 6:18 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
718 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HEAVY RAIN       1 N RICHEY              47.64N 105.05W
07/07/2004  0.00 INCH        DAWSON             MT   TRAINED SPOTTER

            30 MPH WIND GUSTS

0648 PM     HAIL             RICHEY                  47.64N 105.07W
07/07/2004  0.25 INCH        DAWSON             MT   UNKNOWN

            0.55 INCH RAIN

&&

ST

The radar

The Glasgow radar (KGGW), 131 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 7, 6:19 PM MST
Where
Dawson County, 1 mi N of Richey
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.667, -105.067

Thunderstorm Wind, Roosevelt

When
July 7, 6:45 PM MST
Where
Roosevelt County, 6 mi ENE of Poplar
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.133, -105.083

Hail, Sheridan

When
July 7, 7:00 PM MST
Where
Sheridan County, Plentywood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.783, -104.567

Thunderstorm Wind, Dawson

When
July 7, 7:00 PM MST to 7:30 PM MST
Where
Dawson County, 10 mi SE of Richey
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Crop damage
$1.8 million
Reported by
TRAINED SPOTTER
Coordinates
47.550, -104.917

The area from about 10 miles southeast of Richey to 2 miles southeast of Bloomfield had approximately 12,000 acres of crop damage and high winds that caused some grain hoppers to be blown over. A grain hopper near county road 515 was completely toppled over and rolled about 150 to 200 yards downstream. Two miles southeast of Bloomfield, there were 5 grain hoppers that weigh 5,500 pound each, and two of the hoppers were toppled over. The crop damage was due to hail reported up to 1.5 inches in diameter with winds in the 40 to 60 mph range that lasted for 30 to 45 minutes.

Hail, Dawson

When
July 7, 7:00 PM MST to 7:30 PM MST
Where
Dawson County, 10 mi SE of Richey
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.550, -104.917

Thunderstorm Wind, Richland

When
July 7, 7:20 PM MST
Where
Richland County, Savage
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.450, -104.350

Flash Flood, Roosevelt

When
July 7, 9:00 PM MST to 11:00 PM MST
Where
Roosevelt County, 4 mi W of Ft Kipp
Reported by
LAW ENFORCEMENT
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414766, 5414767, 5414768, 5414769, 5414821, 5414819, 5414820.